Alert archive / Wyoming / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 7, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Apr 30, 2003, 12:00 PM MDT for Laramie County, Wyoming. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 30, 2003, 12:00 PM MDT (18:00 UTC)
- Expired
- Apr 30, 2003, 12:30 PM MDT
- In force
- 30 min
- Issued by
- NWS Cheyenne, WY
- Area
- Counties, with a storm outline in the text
County Laramie County, WY
The radar
The Cheyenne radar (KCYS), 26 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 6.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 446 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 984 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KCYS 301800 SVRCYS WYC021-301830- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 1159 AM MDT WED APR 30 2003 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL LARAMIE COUNTY IN SOUTHEAST WYOMING * UNTIL 1230 PM MDT * AT 1156 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL AND WINDS IN EXCESS OF 60 MPH 13 MILES WEST OF BURNS...OR ABOUT 11 MILES NORTHEAST OF CHEYENNE. THE STORM WAS MOVING EAST AT 15 MPH. THIS WARNING DOES NOT INCLUDE THE CITY OF CHEYENNE. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CHEYENNE. LAT...LON 4119 10462 4115 10434 4132 10436 4129 10463 WEILAND WCJIN-WYSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:55 AM MDT, 9 hours 5 minutes earlier.
Area forecast discussion, Apr 30, 2:55 AM MDT, 9 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 255 AM MDT WED APR 30 2003 SHORT TERM...UPPER LOW OVER SW ID WITH LOTS OF CLOUDS BUT NOT MUCH PRECIP OVER CWA CURRENTLY...WITH ONLY SHOWERS CONFINED TO SOUTH CENTRAL WY. THOUGH IT IS NOT DOING VERY WELL ON THE CURRENT PRECIP OVER WEST CENTRAL WY...ONLY 06Z META PICKED UP ON THE LACK OF SHOWERS IN OUR CWA. SHOWERS WILL INCREASE THROUGH THE MORNING WITH UNQUALIFIED POPS STILL IN ORDER FOR NORTHERN ZONES AND HIGH SCT TO LIKELY POPS SOUTH. ALL OF THE MODELS HAVE ONE WEAK UPPER LOW HOLDING OVER ID THIS AFTERNOON WHILE ANOTHER DEVELOPS OVER NERN WY. THEY ALSO SHOW A BIT OF INSTABILITY HANGING AROUND SOUTHERN ZONES SO INCLUDED SOME AFTERNOON TSTMS THERE. BOTH OF THE WEAK UPPER LOWS MOVE VERY LITTLE WED NIGHT...SO SIMILAR POPS WILL PERSIST WITH SOME IMPROVEMENT OVER SOUTHERN ZONES LATE TONIGHT. AS FOR SNOW...PREVIOUS THINKING OK WITH LIGHT ACCUMULATIONS TONIGHT FOR THE MOUNTAINS AND EAST CENTRAL WY AS SNOW LINE LOWERS TO 6000 FEET...NO HILITE NEEDED. LONG TERM...MODELS CONTINUE TO DIVERGE FROM THU ONWARD. WITH LIMITED CONFIDENCE IN MODELS WILL TAKE A COMPROMISE APPROACH TO EXTENDED PORTION OF FORECAST. CYCLONIC FLOW THU WITH CONTINUED COOL TEMPERATURES AND CHANCE OF SHOWERS. FLAT RIDGING FRIDAY WILL PRODUCE MODERATING TEMPS BUT CANNOT RULE OUT AFTERNOON/EVENING THUNDERSTORMS AS MARGINAL MOISTURE LINGERS. UPPER FLOW WILL BACK TO SOUTHWEST SATURDAY WITH TEMPS CONTINUING TO WARM. LATE DAY THUNDERSTORMS AGAIN POSSIBLE SAT. COLD FRONT WILL PUSH THROUGH FORECAST AREA SAT NIGHT AND EARLY SUNDAY FOR COOLER TEMPS SUN WITH A CHANCE OF PRECIPITATION. WEAK COLD AIR ADVECTION TO CONTINUE MON WITH THE EVER PRESENT CHANCE OF PRECIPITATION. TEMPS BEGIN TO MODERATE TUE WITH...YOU GUESSED IT...A CHANCE OF PRECIPITATION AS BAND OF DECENT MOISTURE REMAINS OVER REGION. ALL THINGS CONSIDERED THE EXTENDED FORECAST LOOKS GENERALLY UNSETTLED WHICH IS GENERALLY GOOD DUE TO THE GENERAL DROUGHT. .CYS... WY...NONE. NE...NONE.
Hazardous weather outlook, Apr 30, 11:00 AM MDT, 1 hour before
NEZ001>003-019>021-054-055-WYZ059>070-011200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1100 AM MDT WED APR 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS WILL PRODUCE A BRIEF HEAVY RAINFALL...FREQUENT LIGHTNING AND SMALL HAIL THIS AFTERNOON FROM THE SOUTHEAST CORNER OF WYOMING INTO THE SOUTHWEST NEBRASKA PANHANDLE. A FEW THUNDERSTORMS OVER CENTRAL AND NORTHERN LARAMIE COUNTY WYOMING LATE THIS MORNING WILL BECOME MORE NUMEROUS AS THEY MOVE NORTH AND EAST INTO PLATTE AND GOSHEN COUNTIES. LIGHT SNOW WILL BE LIKELY INTO EARLY AFTERNOON OVER THE LARAMIE AND SNOWY RANGES. ANY PRECIPITATION DURING THE AFTERNOON SHOULD MAINLY BE RAIN...THEN SWITCH BACK TO SNOW THIS EVENING. TOTAL ACCUMULATIONS SHOULD BE 1 TO 2 INCHES BY THURSDAY MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS DAILY FROM THURSDAY THROUGH SUNDAY ACROSS SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE. THE CHANCE OF THUNDERSTORMS WILL COME TO AN END MONDAY AS COOLER AIR COMES IN...BUT THE CHANCE OF RAIN SHOWERS WILL CONTINUE THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER THE SOUTHEAST CORNER OF WYOMING AND THE SOUTHWEST NEBRASKA PANHANDLE THROUGH THIS EVENING. BANN WCJIN-WYSE-WYNE
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 1:21 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 54 min |
| Apr 30, 1:57 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 48 min |
| Apr 30, 4:48 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 42 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.